Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New Regimen Side effects and gaining back muscle weight
Aug 18, 2004

HI. I have been on crixivan, 3tc and Retrovir since I discovered I was + in early 2002. Results were great, undetectable V-load and T cell back to 400 from 240. I stopped my regimen in Jan 2004 till last july for many reasons, couple of them lipoatropy and lipodistrophy caused by AZT and Crixivan and some high cholesterol levels. I am a health freak and exercise regularly, my body is pretty much defined with a nice muscular tone. Recently before starting my new regimen, started loosing weight mostly muscles around my arms and legs so I talked to my doctor, we restarted my regimen on Stocrin, Epivir and Retrovir in hopes of not going through the fat deposits and the high cholesterol. The first day I took Stocrin, I felt I was high all day long, nauseated and couldn't even concentrate, so I strated taking it at night, which helped a lot! but around my 10th day I developped a very big rash which dissappeared by the 20th day and the help of some hydrocortisone. I just started my second month and all these side effects are almost gone with the exception of some high nervousness and bad temper which is still resisting and seem to take control over me sometimes. Thank God I know how to manage stress and anger, but it bugs me that I am feeling stuff like this, and I know it's because of the new medication that I am taking! I am getting better but it's a very slow process! Also, I started back serious exercising while taking some supplements like protein shakes, Coenzyme Q10, Omega 3 fatty acids, and some amino acids, but it doesn't seem to help a lot with gaining back the muscle weight I had lost (almost 5 pounds) and still having a good amount of fat around my waste which seems to be very stubborn! From what I can read and see, sometimes HIV patients need some steroids help to gain back what they lost because of the meds. I read about a steroid called STANOL that helps burning fat and Gaining back the muscle weight while taken with some Testosterone! I also read that a good dose of essential forte is necessary for the liver while on this "cycle"!!! I am asking you for your kind point of view, since I am desperate to gain back the nice size of arms and legs I had before and to remove some of the stubborn fat around my waste! and if you can give me some alternatives if you think that this kind of steroid is to be seriously avoided!

Thanks and keep up the great support you're providing!

Response from Dr. Conway

Thanks for your kind comments about the site.

The side effects you are having may well fade in time. However, if they don't, I would probably think about a single drug switch once your viral load is undetectable. Readers of this page will know how fond I am of such a strategy!

As for your muscle tone, good diet and exercise are the keys. I am not a big supporter of anabolic steroids of any kind, and would prefer you to speak to a trainer to discuss natural food supplements. These often give good results.

I will quote myself drom Medscape:

A small double-blind, placebo-controlled study was performed in Alabama to address a question simialr to the one you pose. Patients with evidence of 2 or more conditions (central obesity, peripheral lipoatrophy, or abnormalities of lipid or glucose metabolism) were randomized to an exercise program with or without oxandrolone for a period of 12 weeks. The program consisted of 3 weekly sessions of aerobic activity (30 minutes) with 2 other sessions of weight training. A total of 32 patients completed the study (28 men, 4 women; 16 in each arm). The use of oxandrolone led to better improvement in fitness and lean body mass, but at the expense of significant increases in cholesterol levels. The toxicity profile of the drug precludes its widespread use, especially given some of the positive benefits of the exercise program, which included improvement in obesity and overall fitness. In this era where treatment decisions are increasingly complex, especially in drug-experienced patients, it is refreshing to see that some of the things that were drummed into us as children ("Why don't you go out and play rather than sit in the basement watching television?") may be of distinct benefit to our HIV-infected patients today.



Previous
Have you used fenofibrate to treat hypertrigyceridemia?
Next
indomethacin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement